In December 2005, Alex [not his real name], a Montgomery County resident, said he considered taking his own life. The successful, middle-aged professional had been feeling anxious, fearful, agitated and confused.
He was alternately sweating, then shivering uncontrollably. His symptoms continued to worsen; for about a week, he was unable to work and -- of greater concern -- to sleep.
"I still remember lying awake for hours, shaking, all the time feeling as if electric shocks were passing through my body," he said. "The most frightening thing was the overwhelming sense of terror I felt ... I couldn't stop thinking about ways to kill myself."
A psychiatrist confirmed the source of the problem: Alex, who had been prescribed the antidepressant Prozac 16 years earlier to treat mild depression, had decided that he'd been on the medication too long and had cut his daily 40 mg dosage in half. The troubling array of symptoms stemmed from Alex's decreasing his Prozac intake.
Alex required additional medication on a short-term basis to help him return to a normal sleep pattern, and his symptoms subsided over the next few weeks, when he returned to his original Prozac dose.
Prozac, whose generic name is fluoxetine, came on the market in 1986 and is one of a family of drugs known as selective serotonin reuptake inhibitors (SSRIs). This group, which also includes Zoloft, Paxil and Luvox, works by artificially boosting the level of serotonin, a neurotransmitter chemical, in the brain. The drugs are primarily used to treat depression, obsessive-compulsive disorder and panic attacks, but they've also been prescribed to relieve symptoms of premenstrual dysphoric disorder.
While Alex's experience was extremely frightening, Karl Rickels, M.D., a professor of psychiatry at the University of Pennsylvania Health Systems, calls such an extreme reaction rare, except in cases where a patient is taking a relatively high dose of Prozac.
"At lower doses," says Rickels, "the probability of withdrawal problems is fairly low, particularly because Prozac has one of the longest half-lives of any psychotropic drug in current use.
"As a result," he adds, "the drug 'washes out' of the patient's system fairly slowly."
In fact, according to Sam Carson, M.D., a psychiatrist in private practice in Abington and at Abington Memorial Hospital, when Prozac came on the market as an antidepressant, it was considered to be advantageous since it had fewer side effects than other, older psychotropic drugs.
"Prozac offered a treatment for depression that had less-serious side effects," says Carson. "Its ease of administration and the assertions about its efficacy made it even more popular. Soon, it was followed by additional SSRIs, such as Zoloft and Paxil."
It was just that ease of administration -- and the lack of sophisticated long-term monitoring of drug side effects -- that quickly led to what Joseph Glenmullen, M.D., calls a gross overprescribing of Prozac and other SSRIs. In his book, Prozac Backlash, Glenmullen cites numerous examples of patients placed on Prozac without psychiatric supervision and, like Alex, remaining on the drug for years.
Often, a patient would see his primary-care physician for an annual checkup and receive a yearlong prescription for Prozac -- with no further psychiatric follow-up.
"Soon, primary-care physicians were writing 70 percent of prescriptions for Prozac, Zoloft, Paxil and Luvox," he writes. 'A Huge Advance'
In 2001, SSRIs accounted for more than $6.25 million in pharmaceutical sales in the United States; Prozac, Zoloft and Paxil were among the top 10 drugs prescribed that year.
"SSRIs have proven to be extraordinarily safe with regard to side effects," says Larry Schwartz, M.D., a psychiatrist in solo private practice in Abington. "They represent a huge advance over tricyclics and MAO inhibitors. [SSRIs] cause no renal or cardiovascular side effects, which represents a huge advance in safety."
Over the past 20 years, however, a variety of less-severe side effects have been attributed to Prozac and other SSRIs, or serotonergic drugs.
"Probably, the side effect of most concern popularly is sexual dysfunction -- loss of libido in both men and women; erectile dysfunction in men; and anorgasmia, or the inability to achieve orgasm, in women," says Carson. "There is roughly a 20 percent incidence of these side effects among patients taking Prozac."
Sexual side effects tend to occur in patients who take SSRIs over a longer period of time, insists Rickels, who adds that "the rates can be quite high. In fact, in a study with Zoloft a few years ago, about 40 percent of participants -- women in their mid-20s to mid-30s -- reported suffering from anorgasmia."
More worrisome is serotonin syndrome. "It can be a very grave reaction, [and] often is associated with confusion, fever, muscle cramps, seizures and can result in death -- fortunately very rarely," according to Carson.
"This syndrome usually requires the ingestion of more than one serotonergic drug -- specifically, a mixture of serotonergic drugs, or the combination of an SSRI with another type of drug called a selective serotonin/norepinephrine reuptake inhibitor (SNRI), such as Cymbalta or Effexor."
Serotonin syndrome also can result from the combination of an SSRI and one of the popular migraine medicines, such as Imitrex, Zomig, Frova, Maxalt or Relpax.
The syndrome has not been associated with the use of one antidepressant used within the therapeutic range, says Carson.
Another worrisome problem associated with Prozac and other SSRIs is that it's fairly common for patients to experience significant weight gain, according to Carson.
"We usually see this within the first year of treatment. This puts patients at greater risk for other weight-related concerns ... such as increasing the risks of higher morbidity from diabetes and hypertriglyceridemia [excessively high triglyceride levels in the blood]."
Older patients face additional problems. "What is frequent is hyponatremia, or a low sodium level, and other electrolyte imbalances," says Carson. "This usually will happen early on in treatment -- more often in the older age group, not among people in their 20s, 30s and 40s."
Another more recent finding is that SSRIs seem to accelerate the development of osteoporosis.
Are there safer alternatives?
Despite the side effects cited, Carson, Rickels and Schwartz agree that Prozac and the other drugs in its class continue to provide effective treatments for depression.
"When someone is on a drug like Prozac, they should be monitored regularly by a psychiatrist to assess any side effects," says Rickels. "Patients who have been on a drug for a long time develop psychological dependencies. The longer someone has been on a drug, the more likely they will be to develop such dependencies."
He cites the necessity of combining drug therapy with cognitive psychotherapy to assess a patient's current status and to find what triggers depression.
"Physicians must do a thorough risk-benefit analysis with each patient," adds Carson. "The drugs may not be as safe as they were purported to be when they were first released, but this is a problem related to all drugs. When new drugs come out, they have not been tested on the mass market for a long period of time. It's not surprising that, over time, side effects will be discovered.
"The reality is, there are real diseases for which we need treatment now. There is no treatment that is free of adverse outcomes," he sums up. Therefore, "we have to do the best we can to analyze what is the best, safest treatment for each patient."